Winter Weather, Inland Sussex
- When
- January 19, 5:00 AM EST to 1:00 PM EST
- Where
- Inland Sussex forecast zone
- Injuries
- 5 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
An upper-level disturbance moved near the area on the 19th. While the snowfall was light, less than an inch, the combination of the light coating of snow, temperatures below freezing and the development of fog lead to icy conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An upper-level disturbance moved near the area on the 19th. While the snowfall was light, less than an inch, the combination of the light coating of snow, temperatures below freezing and the development of fog lead to icy conditions.
The Delaware State Police reported several icy roads in Sussex County during the morning of the 19th. There were several accidents reported between 6:00 AM EST and 12:30 PM EST, some with personal injuries and also property damage. The conditions improved during the early afternoon hours on the 19th as temperatures climbed above freezing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 19, 4:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 AM EST MON JAN 19 2009 .SYNOPSIS... A WEAK FRONT IS FORECAST TO TRACK THROUGH THE AREA LATER TODAY. HIGH PRESSURE OVER THE MIDWEST WILL THEN SLOWLY BUILD INTO THE AREA THROUGH THE MIDDLE PART OF THE WEEK. A COLD FRONT IS THEN EXPECTED TO MOVE THROUGH THE REGION ON FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A FEW VARIABLES TO DISCUSS THIS MORNING. THE FIRST ONE BEING TEMPERATURES, THE SECOND ONE BEING QPF, AND THE THIRD BEING SNOW ACCUMULATIONS LATER THIS AFTERNOON AND EVENING. TEMPERATURE WISE, WITH THE EXPECTED CLOUD COVER AND THE ANTICIPATED DYNAMIC COOLING LATER TODAY, WE CHOSE TO UTILIZE THE COOLER MOS GUIDANCE OR UNDERCUT IT. THE WARMEST TEMPERATURES AS I WRITE ARE ACTUALLY IN THE POCONOS ACROSS THE HIGHER TERRAIN. THIS DUE TO AN INVERSION. YOU CAN THANK THE INVERSION FOR THE FREEZING FOG EARLY THIS MORNING AND THE LOW STRATUS THAT DEVELOPED AS WELL. AS FOR QPF, THE GFS IS MORE ROBUST THAN EITHER THE ECMWF OR THE WRF. BUT WITH STAT GUIDANCE REALLY NOT EXCITED ABOUT MUCH PRECIPITATION EITHER, WE CHOSE TO TAKE THE LESS ROUTE RATHER THAN MORE. WITH THAT SAID, I PAINTED NO MORE THAN .13 ACROSS THE COASTAL PLAIN AS THE WEAK FRONT CHUGS ACROSS THE CWA. THE MORNING INVERSION SHOULD DISSIPATE THIS AFTERNOON. IF THIS HAPPENS AS PLANNED, PTYPE SHOULDNT BE MUCH OF AN ISSUE. I MAINTAINED ALL SNOW, BUT WOULDNT BE SURPRISED IF A FEW RAIN DROPS GOT MIXED IN EARLY IN THE PROCESS DOWN ACROSS THE FAR SOUTHERN ZONES. SNOWFALL ACCUMULATIONS ARE IN LINE WITH HPC, THAT IS, UP TO AROUND AN INCH EAST OF THE I-95 CORRIDOR. ON ONE SIDE OF THE COIN, SNOW WILL PROBABLY HAVE A TOUGH TIME STICKING THIS AFTERNOON ON MOST ROADS BASED ON TIME OF DAY AND INTENSITY. ON THE OTHER SIDE OF THE COIN IS THE GFS WITH ITS OMEGA AND SNOW GROWTH CROSS-HAIRS THIS AFTERNOON. IF THIS VERIFIES, THERE COULD BE HEAVIER BURST OF SNOW AND A MORE EFFICIENT ACCUMULATION. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... THE WEAK FRONT WILL MOVE OFF THE COAST THIS EVENING AS THE MID-LEVEL TROF DIGS A BIT DEEPER. THE TROF WILL THEN SLIDE TO THE EAST TUESDAY AND TUESDAY NIGHT ALLOWING SURFACE HIGH PRESSURE TO CRAWL TOWARD THE REGION. THE ONLY POPS IN THIS PERIOD WILL BE VERY EARLY ON AND ASSOCIATED WITH THE AFOREMENTIONED COLD FRONT. TEMPERATURES WILL RUN ABOUT 5 TO 10 DEGREES BELOW NORMAL. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... UPPER LEVEL CYCLONIC FLOW CONTINUES INTO THE LONG TERM WITH ANOTHER SHORT WAVE DIGGING SOUTHEAST FROM THE LAKES. THE COLD AIR IS ENTRENCHED OVER OUR REGION WEDNESDAY NIGHT. WESTERN ATLANTIC IS ACTIVE BUT WE GET SOMEWHAT OF A BREAK EXCEPT FOR A WEAK FRONT MOVING OVER THE RIDGE WEDNESDAY NIGHT AND THROUGH ON THURSDAY. SOME LIGHT PRECIPITATION IN THE HILLS ESPECIALLY WITH MORE ACTIVE WEATHER UPSTREAM. A BROAD UPPER TROUGH EXTENDS FROM WESTERN CANADA SOUTH INTO THE CENTRAL PLAINS THEN EAST. WEAK FRONT WILL BE TO OUR NORTH THURSDAY NIGHT AS A MASSIVE HIGH PRESSURE CENTERED OVER VANCOUVER PROVINCE CANADA EXTENDS INTO THE CENTRAL PLAINS. SURFACE BOUNDARY WILL SLICE THROUGH OUR CWA FRIDAY INTO SATURDAY WITH SCATTERED SHOWERS. BROAD AREA OF LOW PRESSURE OVER GULF STATES MOVES EAST WITH MOISTURE SPREADING NORTHEAST FOR SATURDAY INTO SUNDAY. TEMPERATURES ALOFT REMAIN COLD ENOUGH FOR MOSTLY SNOW. ONE WOULD FIGURE THAT SOMETHING HAS GOT TO GIVE WITH THIS PATTERN BY THE END OF THE LONG TERM AND WE FINALLY SEE SOME COASTAL DEVELOPMENT LIKE THE OLD DAYS SOONER OR LATER. TEMPERATURES WARM UP THURSDAY AND FRIDAY BUT THEN FALL AGAIN SATURDAY AND SUNDAY. && .AVIATION /09Z MONDAY THROUGH FRIDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. FOLLOWING THE PASSAGE OF THE LIGHT SNOW THAT OCCURRED ACROSS THE BULK OF THE AREA ON SUNDAY, LIGHT TO CALM WINDS COMBINED WITH AN ABUNDANCE OF LOW-LEVEL MOISTURE TO RESULT IN FREEZING FOG, SOME OF WHICH HAS BEEN DENSE /VLIFR/. WE HAVE LOW CONFIDENCE ON THE TIMING OF THE TRUE IMPROVEMENT OF THE VISIBILITIES AS THERE IS NOT MUCH WIND FOR AWHILE THIS MORNING. HOWEVER, WE ARE EXPECTING AN IMPROVEMENT WITH TIME AS A TOUCH OF DRIER AIR BRIEFLY OVERSPREADS THE AREA. THE CEILINGS TO OUR WEST AND SOUTHWEST HAVE SHOWED IMPROVEMENT, THEREFORE WE ARE EXPECTING THIS TREND TO CONTINUE NORTHEASTWARD GRADUALLY EARLY THIS MORNING FOLLOWING THE WEALTH OF STRATUS /AREAS DOWN TO LIFR/ THAT REFORMED. THE IMPROVEMENTS ARE EXPECTED TO BE GENERALLY SHORT-LIVED THOUGH AS ANOTHER DISTURBANCE APPROACHES OUR AREA THIS AFTERNOON. WHILE VFR STRATOCUMULUS WILL BE AROUND THIS AFTERNOON /MID TO HIGH LEVEL CLOUDS ABOVE/, SOME LOWERING IS EXPECTED TO OCCUR BY EVENING. SOME ENERGY ROTATING ACROSS CENTRAL PENNSYLVANIA MAY TOSS A FEW SNOW SHOWERS VERY NEAR KRDG AND KABE EARLY THIS MORNING. FOR NOW, WE WENT WITH A VCSH, ESPECIALLY AT KRDG, AND WILL ISSUE AMENDMENTS TO REFLECT TRENDS/CONDITIONS AS WARRANTED. AS THE NEXT DISTURBANCE THOUGH MOVES INTO OUR AREA, CEILINGS WILL LOWER A BIT ONCE AGAIN. GIVEN THE TRACK OF THE SYSTEM, THE BEST CHANCE OF SNOW /AN INCH OR TWO/ WILL BE AT KMIV AND KACY THEREFORE WE WENT WITH SOMEWHAT LOWER CEILINGS AND HIT THE LOWER VISIBILITIES A LITTLE HARDER HERE THIS AFTERNOON AND EARLY THIS EVENING. THERE LOOKS TO BE A PERIOD OF LIGHT SNOW AT LEAST FOR KTTN AND KPHL/KPNE AND KILG THEREFORE WE INDICATED A PERIOD OF ABOUT MARGINAL MVFR CONDITIONS LATER THIS AFTERNOON AND EARLY THIS EVENING. WE MAY NEED TO ADJUST THIS START TIME TO SOONER WITH THE 12Z TAF ISSUANCE. FOR KABE AND KRDG, A SNOW SHOWER OR SOME FLURRIES CANNOT BE RULED OUT THEREFORE WE CARRIED A VCSH TO INDICATE THE POTENTIAL IN THE AREA FOR AWHILE THIS AFTERNOON AND EVENING. THE WINDS ARE EXPECTED TO BE RATHER LIGHT TODAY, WITH ONLY A SLIGHT INCREASE BY LATE MORNING TO 5 TO 10 KNOTS. AS THE SYSTEM MOVES TO OUR EAST EARLY THIS EVENING, ANY SNOW WILL COME TO AN END AND DRIER AIR WILL ARRIVE FROM THE WEST. THIS SHOULD SCOUR OUT ANY REMAINING LOW-LEVEL MOISTURE IN THE EVENING AND WE MAY SEE THE CLOUDS QUICKLY CLEAR OUT. FOR NOW WE CARRIED A BIT OF LINGERING STRATOCUMULUS AS SOME COLDER AIR ARRIVES WITH A LIGHT NORTHWESTERLY WIND. OUTLOOK... HIGH PRESSURE WILL BE GRADUALLY MOVING TOWARD OUR REGION MONDAY NIGHT AND TUESDAY, HOWEVER A COASTAL STORM WILL BE TRACKING FROM OFF THE NORTH CAROLINA COAST TUESDAY TO EAST OF THE NEW JERSEY SHORE TUESDAY NIGHT INTO WEDNESDAY. THIS SYSTEM LOOKS TO REMAIN FAR ENOUGH TO OUR EAST TO KEEP LOCAL IMPACTS VERY LOW, ALTHOUGH AN INCREASING NORTHWESTERLY WIND IS EXPECTED ON TUESDAY WHICH COULD BE A BIT GUSTY AT TIMES. THE WINDS ARE EXPECTED TO DIMINISH THROUGH WEDNESDAY AS A WEAK AREA OF HIGH PRESSURE MOVES IN. IN GENERAL, VFR CONDITIONS ARE ANTICIPATED DURING THE MID TO LATE PORTION OF THIS WEEK UNDER A NORTHWEST TO WESTERLY FLOW. THE NEXT WEATHER MAKER LOOKS TO BE IN THE FORM OF A COLD FRONT ARRIVING LATER FRIDAY. && .MARINE... A RATHER ACTIVE ATMOSPHERIC PATTERN AS ONE SYSTEM HAS EXITED TO OUR NORTHEAST EARLY THIS MORNING, THEN WE AWAIT FOR THE NEXT DISTURBANCE TO ARRIVE THIS AFTERNOON. OVERALL, THE PRESSURE GRADIENT PATTERN IS FAIRLY LOOSE THEREFORE CONDITIONS ARE NOT EXPECTED TO REACH ADVISORY CRITERIA TODAY AND TONIGHT. A POTENT UPPER-LEVEL DISTURBANCE THEN DIVES INTO THE SOUTHEASTERN UNITED STATES TONIGHT. THIS IS FORECAST TO DEVELOP A COASTAL STORM, WHICH WILL THEN TRACK NORTHEASTWARD ON TUESDAY. AS IT DOES SO, IT WILL INTENSIFY. IT APPEARS THE STORM WILL BE FAR ENOUGH TO OUR EAST TO NOT HAVE MUCH OF AN IMPACT PRECIPITATION-WISE, HOWEVER A TIGHTENING PRESSURE GRADIENT WILL ALLOW THE SURFACE WINDS TO INCREASE. THE LATEST FORECAST SOUNDINGS SUGGEST THAT WINDS INCREASE TO ADVISORY CRITERIA LATE TUESDAY AFTERNOON AND ESPECIALLY TUESDAY NIGHT. WHILE THE WIND FIELD DOES NOT LOOK OVERLY POTENT, THE STRENGTH OF THIS SYSTEM WILL HAVE TO BE WATCHED AS ANY DEVIATION WILL RESULT IN A STRONGER OR WEAKER PRESSURE GRADIENT ACROSS OUR WATERS. AS OF NOW, GALE FORCE WINDS WILL PROBABLY STAY TO OUR EAST, HOWEVER THIS WILL HAVE TO BE MONITORED. FOR NOW, WE WILL CONTINUE WITH THE IDEA OF WINDS RAMPING UP TO ADVISORY CRITERIA LATE IN THE DAY TUESDAY. THIS WOULD BE LATE IN THE THIRD PERIOD WITH THIS EARLY MORNING ISSUANCE, THEREFORE WE WILL HOLD OFF ON ISSUING AN ADVISORY BUT CARRY THE CRITERIA IN THE FORECAST. THE GUSTY CONDITIONS LOOK TO PERSIST THROUGH MOST OF WEDNESDAY, HOWEVER THE PRESSURE GRADIENT SHOULD BE WANING THROUGH THE DAY AS THE STORM PULLS FARTHER AWAY AND HIGH PRESSURE ARRIVES FROM THE WEST. A COUPLE OF UPPER-LEVEL DISTURBANCES THEN LOOK TO CRUISE NEAR OUR AREA THURSDAY AND FRIDAY, HOWEVER ATTM IT LOOKS LIKE NO SIGNIFICANT WEATHER IS EXPECTED. THE EXCEPTION MAY BE A SURFACE COLD FRONT THAT ARRIVES LATE ON FRIDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...KRUZDLO NEAR TERM...KRUZDLO SHORT TERM...KRUZDLO LONG TERM...EBERWINE AVIATION...GORSE MARINE...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 457 AM EST MON JAN 19 2009 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>024-027-PAZ054- 055-060>062-067>071-201000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE- BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 457 AM EST MON JAN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ALTHOUGH NO ADVISORIES OR WARNINGS ARE IN PLACE EARLY THIS MORNING, THE ISOLATED DENSE FOG AND THE SUB-FREEZING TEMPERATURES COULD COMBINE AND CAUSE HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-NJZ025-026-201000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- COASTAL ATLANTIC-COASTAL OCEAN- 457 AM EST MON JAN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...DELAWARE BAY WATERS AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1224 AM EST MON JAN 19 2009 DEZ001>004-MDZ008-NJZ001-007>010-012>027-PAZ054-055-060>062- 067>071-191315- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-SUSSEX- WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK... TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL... MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON... WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA 1224 AM EST MON JAN 19 2009 ...SLIPPERY ROADS AND RESTRICTED VISIBILITIES OVERNIGHT... THE LIGHT SNOW THAT FELL ON SUNDAY WILL LEAD TO SLIPPERY ROAD CONDITIONS OVERNIGHT, ESPECIALLY ON THOSE THAT ARE UNTREATED AND LESS TRAVELED. FOG HAS ALSO DEVELOPED AND TEMPERATURES HAVE DROPPED BELOW FREEZING. SO IN ADDITION TO THE COATING OF NEW SNOW, A THIN LAYER OF ICE IS ALSO LIKELY, ESPECIALLY WHERE THE FOG IS THE THICKEST. GIVE YOURSELF SOME EXTRA TIME TO REACH YOUR DESTINATION. SOME OF THE FOG IS LOCALLY DENSE. PLEASE BE MORE CAREFUL WHEN DRIVING OVER BRIDGES AND OVERPASSES AND LEAVE EXTRA DISTANCE BETWEEN YOURSELF AND THE VEHICLES AROUND YOU. KRUZDLO
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149470.